Find Support

Fever with IPI

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Fever with IPI

Posted By
Sdmotorcop
6/23/2020 3:03pm
View other posts by
Activity
Replies: 3

Hello All,
I hope all of you warriors are fighting the good fight! I know I am..

I started ipi after my progression to stage 4. I had been on Nivo since last June and almost made it to the 1 year mark. After my second dose of Ipi, I noticed these transient fevers (the wife says I’m going through menopause). They were short lived and never went higher than 100.2. I received my third dose of Ipi two weeks ago. The fevers seemed to go away for that two week period of time. Last Friday I felt one of those fevers coming on. This time it went to 102.6 and stayed there until I took some Tylenol (500mg). This brought it down to a manageable 100.. The Tylenol only lasted for a couple hours. These fevers start around lunchtime and continue throughout the day. Nights are fun because the fever sort of breaks around midnight. The sweats that come along with the decrease in temperature are a fun way to sleep (can you say soaked. Aside from fever, there is a fairly substantial amount of body aches That comes along with it also. I’m set to receive my 4th dose on Friday.

I did a search and found a couple of postings for fever related side effects for ipi. It did not go into the Tylenol / Motrin Question I was looking for. My oncologist wants me to do 325 Tylenol then 400 Motrin every 4 hours. I tried that combo yesterday and was stuck with a temp around 101.

I was thinking about going with a longer acting ibuprofen like Aleve. The yo-yo effect between the Tylenol and Motrin is pretty hard to regulate.

The posts I located from other warriors were from around 2017. I’m just wondering if there is anyone else going down this road while on ipi.
(All labs came back pretty normal. Liver labs actually went down along with T4 labs)..

Bruce
Fighting melanoma since 2004..

Bruce

TimCT - (6/23/2020 - 3:39pm)

Hi Bruce,

I'm not sure how much help this will be for you, and I'll preface this by saying this is anecdotal. In a handful of months preceding my diagnosis, I would get night sweats, maybe once a week. Once I was diagnosed, I was immediately started on ipi/nivo. Shortly after my first infusion I started to get night sweats plus low grade fevers that started in the afternoon like yours. The sweats would vacillate between being hot and then the chills, and the body aches. Mine never went above 100, I don't think, but then I wouldn't rush to take my temperature at 3am when I'd wake up in a puddle while simultaneously sweating and shivering. I just tried to go back to sleep.

I associated the fevers with an immune response, during this time the large lump of disease on my neck shrunk noticeably. I took Advil a couple times (stayed away from Tylenol because I was trying to protect my liver), but the fevers and chills and sweats would always resolve by morning anyway, so I stopped. The fevers stopped sometime shortly after my second combo infusion, and apparently so did my response to the combo treatment, last scans I had report that my disease has progressed.

How often do you spike a 100+ fever? If its every day, then I would agree that perhaps more Motrin/Aleve is in order. Mine were a couple times a week, and because I was seeing results, I was more inclined to let that fever eat. However, I was having a lot of pain on the side of my face, as well as headaches due to the location of the disease (I feel like it must have been pushing on a nerve) so we discussed ibuprofen for pain relief, and he told me to take 600mg every 4 hours. Higher dosages of ibuprofen won't hurt your liver like tylenol, though it can be hard on your stomach, so an antacid might be in order if that happens. That apparently is a thing - my mother has a prescription for 800mg ibuprofen combined with prilosec or zantac or one of those acid reducers, for her arthritis, all in one pill.

I'll close by saying that you of course shouldn't alter your medications without checking with your onc first, but upping your dose of ibuprofen shouldn't cause too much hand wringing.

Sdmotorcop - (6/24/2020 - 12:22pm)

Hi Tim,
Thanks for your insight.. I’ve got a call into the oncologist to see if I can stop the Tylenol and just go with Motrin. The fevers pretty much stay above 100.2 on Motrin or Tylenol. With Tylenol I notice it’ll drop the temp to around 101. While on 400 mg of Motrin the fever will drop to just below 101 (100.4 ish). This will yo-yo when I switch up between. The fever and body aches have been starting earlier around mid morning and Breaking around 9 at night.. Needless to say, it is a strange phenomenon..

Thanks again for your insight

Bruce

MelMel - (6/25/2020 - 12:33am)

I had a fever for three days, a month after my second combo infusion. It always came around 4-5 p.m. and lasted until 10-11 p.m. A week later my liver enzymes skyrocketed and I ended up in the hospital on steroids. Your fever maybe different, however I think it is a good thing since your body is reacting to the treatment. I had excellent shrinkage even with just two infusions.
The reason your Dr. told you to alternate between Tylenol and Motrin was because together they are even more effective not only as fever reducers but for extreme pain as well.
Best wishes,
Melanie